Alert archive / Indiana / Flash Flood Warnings in 2018

Flash Flood Warning 28, NWS Louisville, KY

June 12, 2018Dubois County, Indiana

NWS Louisville, KY issued this flash flood warning at Jun 12, 2018, 9:52 AM EDT for Dubois County, Indiana. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2018, 9:52 AM EDT (13:52 UTC)
Expired
Jun 12, 2018, 12:45 PM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Dubois County, IN

The radar

The Evansville,IN radar (KVWX), 71 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 10:45 AM EDTFLASH FLOODIreland, IN1 LANE OF STATE ROAD 56 CLOSED DUE TO HIGH WATER. NOT A NORMAL FLOOD SPOT.
Jun 12, 11:30 AM EDTFLASH FLOOD3 Sw Jasper, INCOUNTY DISPATCH REPORTED WATER FLOWING OUT OF DITCHES AT COUNTY ROAD INTERSECTION 100S AND 350W. FLOODING ALSO OCCURRED AT 400W JUST WEST OF JASPER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 53 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.9 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

168 
WGUS53 KLMK 121352
FFWLMK
INC037-121645-
/O.NEW.KLMK.FF.W.0028.180612T1352Z-180612T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
852 AM CDT TUE JUN 12 2018

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Western Dubois County in south central Indiana...

* Until 1145 AM CDT

* At 851 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen on saturated grounds. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Jasper, Huntingburg, Holland, Duff, Portersville, Millersport,
  Ireland, Maltersville, Dubois Crossroads and Kellerville.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area over the next couple of hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
      3850 8698 3850 8696 3849 8696 3849 8695
      3851 8693 3850 8691 3850 8688 3853 8683
      3853 8680 3831 8685 3823 8707

$$

SCHOETTMER
1 follow-up statement
642 
WGUS73 KLMK 121647
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
1147 AM CDT TUE JUN 12 2018

INC037-121657-
/O.EXP.KLMK.FF.W.0028.000000T0000Z-180612T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dubois IN-
1147 AM CDT TUE JUN 12 2018

...THE FLASH FLOOD WARNING FOR WESTERN DUBOIS COUNTY HAS EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
      3850 8698 3850 8696 3849 8696 3849 8695
      3851 8693 3850 8691 3850 8688 3853 8683
      3853 8680 3831 8685 3823 8707

$$

SCHOETTMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 6:46 AM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 12, 6:46 AM EDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
646 AM EDT Tue Jun 12 2018

.Short Term...(Today and tonight)
Issued at 315 AM EDT Tue Jun 12 2018

...Flood Potential Increasing in Southern Indiana...

One round of storms is dissipating over the Wabash Valley, as
another cluster gets going over east-central Illinois. Expect this
next complex to make a run at southern Indiana later this morning
and possibly hang up into early/mid afternoon. Main threat will be
locally heavy rainfall, and with 1-hr FFG down to 1 inch in parts of
southern Indiana, we can't take the additional water. Therefore will
post a Flash Flood Watch through 18Z, not so much to reflect the
greatest QPF but rather the lowest Flash Flood Guidance.

Clouds and precip will modulate temperatures this afternoon, so
highs actually near or just below climo. Renewed convection is
likely later in the afternoon on a plethora of low-level boundaries,
not to mention any new outflows from incoming storms and any
differential heating. Flood threat from later storms is very
conditional on what happens this morning, so will limit the Watch in
both time and space.

Scattered storm chances continue deep into the evening, and finally
start to taper in southern Indiana toward Wed morning as a stronger
upper shortwave finally starts to move the pattern along.

.Long Term...(Wednesday through Monday)
Issued at 245 AM EDT Tue Jun 12 2018

The main focus in the long term period is on thunderstorm chances
Wednesday then building heat and humidity for the upcoming weekend
and early next week.

A quick moving shortwave trough is expected to traverse the Great
Lakes region Wednesday. This feature will push a surface front
through the lower Ohio Valley during the period. Showers and
thunderstorms will be possible along and ahead of the front and
right now will carry the highest chances (30-40 percent) across
south central KY in the afternoon to mid-evening hours. The front is
then expected to wash out south of the KY/TN border by Thursday
morning.

Slightly drier and more seasonable weather is likely for Thursday as
high pressure noses in from the north. Highs in the mid 80s are
expected while lows Thursday night should fall into the 60s area
wide.

From this weekend through early next week, the main weather story
will be the higher heat and humidity. A building upper level ridge
across central Plains will slowly move east becoming centered over
the mid-Mississippi River Valley by Sunday and Monday. 850 mb
temperatures are expected to top 19-20C and the multi-model
consensus shows highs around 90 across the Bluegrass to the
lower/middle 90s elsewhere. Dewpoints are forecast to reach the
upper 60s to lower 70s. The combination of heat and humidity will
likely bring mid 90s to 100 heat indices Sunday and Monday
afternoons, especially along/west of I-65. Nighttime temperatures
will be slow to cool, especially in the urban centers where lows in
the low/mid 70s are likely.

Thunderstorm chances will be much lower during this period thanks to
a capping inversion around 800-850 mb and poor lapse rates overall.
It's possible isolated diurnal pulse convection may try to develop
in the afternoon hours, but chances at this time are less than 15-20
percent.

&&

.Aviation...(12Z TAF Issuance)
Issued at 645 AM EDT Tue Jun 12 2018

Hi-res models struggling to get a grip on nocturnal convection, as
we are seeing the most extensive activity in central and southeast
Illinois, with just a smattering of showers over southwest Indiana
and central Kentucky. The primary effective boundary still seems to
be draped across southern Indiana and into north-central Kentucky,
and expect that to guide the ongoing storms ESE into HNB and SDF
during the late morning and early afternoon. Have included TEMPO
groups for storms to impact both fields, but maintained VFR ceilings
and MVFR visibilities. Still can't rule out a brief drop into IFR
but the operative word is brief and the CB is expected to have the
greater operational impact.

Not as confident in the survival of this convection to get into LEX
or BWG. However, there will be plenty of boundaries around to
support later afternoon storms, so will carry VCTS/CB pretty much
across the board from roughly 19Z until 01Z Wed. Expect later
issuances to better zero in on a time frame for storms to impact any
or all of the terminals this afternoon and evening.

Winds will be S-SW at 10 kt or less through the period, but could be
gusty and erratic in thunderstorms. Will hold off on any gust
mention until we see better organization to storms.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until 2 PM EDT this afternoon for INZ076>078-
     083-092.

KY...None.
&&

Short Term...RAS
Long Term...ZT
Aviation...RAS
Hazardous weather outlook, Jun 12, 3:56 AM EDT, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
356 AM EDT Tue Jun 12 2018

INZ079-084-089>091-KYZ023>043-045>049-053>057-061>067-070>078-081-
082-130800-
Jefferson-Crawford-Perry-Harrison-Floyd-Hancock-Breckinridge-Meade-
Ohio-Grayson-Hardin-Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-
Scott-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-
Washington-Mercer-Jessamine-Clark-Larue-Marion-Boyle-Garrard-Madison-
Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson-
Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Madison, English, Tell City, Corydon,
New Albany, Lewisport, Hawesville, Hardinsburg, Brandenburg,
Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville,
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort,
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles,
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg,
Nicholasville, Winchester, Hodgenville, Lebanon, Danville,
Lancaster, Richmond, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
356 AM EDT Tue Jun 12 2018 /256 AM CDT Tue Jun 12 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Scattered to numerous thunderstorms are possible, especially this
afternoon. Locally gusty winds are possible with the stronger storms,
and heavy rainfall could result in localized minor flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms are possible on Wednesday. Heavy rainfall,
locally gusty winds, and lightning will be possible with any
thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any heavy rainfall amounts or
flooding to the National Weather Service in Louisville.

INZ076>078-083-092-130800-
Orange-Washington-Scott-Dubois-Clark-
Including the cities of Paoli, Salem, Scottsburg, Jasper,
and Jeffersonville
356 AM EDT Tue Jun 12 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Scattered to numerous thunderstorms are possible today. Locally heavy
rainfall is possible, and may result in localized flash flooding in
any locations that receive repeated heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms are possible on Wednesday. Heavy rainfall,
locally gusty winds, and lightning will be possible with any
thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any heavy rainfall amounts or
flooding to the National Weather Service in Louisville.

RAS/ZT

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 11:20 PM EDTSpecial Weather StatementLMKDubois, Perry55 min
Jun 12, 3:41 AM EDTFlash Flood WatchLMKClark, Dubois, Orange, Scott, Washington10 hr
Jun 12, 11:04 AM EDTAreal Flood AdvisoryLMKDubois3 hr
Jun 12, 2:11 PM EDTFlash Flood WatchLMKClark, Crawford, Dubois, Floyd, Harrison, Orange and 3 more7 hr
Jun 12, 5:34 PM EDTSpecial Weather StatementLMKDubois41 min
Jun 12, 6:18 PM EDTSpecial Weather StatementLMKDubois, Perry42 min
Jun 12, 7:00 PM EDTSpecial Weather StatementLMKCrawford, Perry45 min

Nearby

Flash Flood Warnings in Indiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.